Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

I become unconscious after taking injections. What could be the cause?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
Hi , I am having a strange condition. I become unconscious after taking injections. This is happening right from my childhood. I got my EEG done just to make sure it's not epilepsy. can someone guide me through this, as to what is happening. I have consulted many doctors nobody knows whats happening. I am in a case where in I cant take injections entire life. I think I am ok if blood is drawn into me, but if any injection put inside me results in me becoming unconscious after getting out of the bed and I stand vertical. I mean if am on bed for 10 mins nothing will happen but only after I get up, I go down unconscious flinching my palms and lips tight.
Posted Sun, 7 Oct 2012 in Brain and Spine
Answered by Dr. Rajeev Chavda 54 minutes later
Thanks for posting your query. I am happy to address your questions. It is what one calls in medically term as "Syncope" which is the abrupt and transient loss of consciousness (with the needle injury predisposing the brain of blood loss), associated with absence of postural tone, followed by complete and usually rapid spontaneous recovery. Syncope occurs due to global cerebral hypoperfusion. Brain parenchyma depends on adequate blood flow to provide a constant supply of glucose, the primary metabolic substrate. Brain tissue cannot store energy in the form of high-energy phosphates found elsewhere in the body; therefore, a cessation of cerebral perfusion lasting only 3-5 seconds can result in syncope. The most common etiologies included vasovagal/situational, cardiac arrhythmias and orthostatic hypotension. Treatment with syncope focuses on the underlying cause of the symptom. For neurally mediated syncope, treatment can include patient education, tilt training (ie, repeated frequent tilting until the patient’s positive response becomes negative), pharmacological agents. One should be instructed on how to prevent episodes by avoiding triggers such as prolonged standing, heat, large meals, fasting, lack of sleep, alcohol, and dehydration. Vasodilators should be discontinued because they may increase susceptibility to vasovagal syncope. One should also be instructed about maneuvers that prevent loss of consciousness, to assume a supine position on premonitory symptoms, and to avoid activities that may lead to serious injury. Hope I have answered your query. If you have any further questions, I will be happy to help. Thanks
Above answer was peer-reviewed by
Follow-up: I become unconscious after taking injections. What could be the cause? 1 hour later
I XXXXXXX Thanks for your reply. I would like if you can explain me in layman terms, if I am suffering from Phobia, or else an abnormal physical condition ( Low blood pressure or anything which occurs after an injection is given) or epilepsy. How common is syncope in the public?

Last week I took an injection to my hips. I was lying on the bed for 5 mins and nothing happened. After I got up from the bed and walked 2 steps - There was a black out. I dint have any abdominal discomfort before fainting. The episode was for around 2mins. I dint have any sense of touch, smell , noise around me. When I got up I did not know where I was. Only after a min I was able to recollect.

If I am sitting and taking an injection I have fainted right away.

Also would like to know the cure for this. What do you mean by patient education with this case of mine. I am more concerned of the remedy, cos In old age i cant but take injections for many ailments.

Do you know any Doctor in Bangalore, whom I can contact if I need to go for a prolonged treatment.

Answered by Dr. Rajeev Chavda 49 minutes later
It is in laymen term a feeling of the brain, which senses that with needle injury blood supply to your brain is diverted which makes you get a syncope attack. This condition would be affecting 5-10% of the population. Will recommend you visit your cardiologist who will guide you with patient education as well as treatment. Please do write back in case you have follow up queries to ask. Thanks
Above answer was peer-reviewed by
Follow-up: I become unconscious after taking injections. What could be the cause? 23 minutes later

I pretty much understand my problem which went unanswered for 28years. One thing I want it cleared is my condition - cardiac syncope or Vasovagal syncope?,
as you are suggesting me to visit a cardiologist. I want to know How serious is my condition. I work in a high pressured software work culture.

Should i have to maintain a posture after an injection is taken so that i can escape from this attack.

Answered by Dr. Rajeev Chavda 16 hours later
As of now it is not serious, but you will need to do the necessary steps to overcome the same for a better living. Yes, one of the ways to overcome is to remain in supine position for few minutes and give positive feedback to your brain to avoid such incidence. If you do not have any clarifications you can close the query and rate it. Wish you good health. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor